Mayo Clinic Connect
Ive been managing diabetes through diet and exercise…until now. A1C just hit 8.0 and Dr. put me on Metformin. 500 mg 1st week. 1000 mg after that. Stomach cramps, bloating, diarrhea. Will this go away?
Liked by Gail, Alumna Mentor
Jump to this post
hi @vailablue and welcome to Connect. Do you take metformin?
Liked by Teresa, Volunteer Mentor
@vaivailablue let me also welcome to this group. I am not sure what the “no” response was to. I presume it was to something a different participant had posted. If you click the “reply” just under a posting and put the @ sign in front of that person’s connect name it will attach your response to the question and notify that person that there is a response to their posting.
I presume your response was probably to something regarding metformin. I took metformin for a while and I guess I was lucky, I never had any side-effects from it. Eventually my endocrinologist felt I no longer needed it so I take nothing now.
Thanks everyone for your input!!! Things settled down a bit after the initial 500 mg. However, after adding the second dose of 500 mg, Im experiencing nausea, bloating, flushing in hot weather, no appetite, etc. I checked with my doc and he suggests hanging in a bit longer; as long as I can tolerate it as Metformin is the best option for me right now.. Its been 4 weeks…yikes!
Hi, @dhernandz — just wanted to check back and see how things have gone with the Metformin?
Liked by Teresa, Volunteer Mentor, Gail, Alumna Mentor
I was diagnosed with type II following a bad kidney infection. Instead of waiting until the infection was resolved and my kidneys healed, they hit me with a ton of meds for BG, BP, and statins for high cholesterol. I think if doctors had to experience some of the side effects of the meds they prescribe, they would not be so quick to dismiss patient complaints. I too had a horrible experience with metformin. Although I followed the suggestions to take with food, gradually increase dosages, etc., I still found the side effects intolerable, especially the random vomiting. I found my doc intolerable when she told me to adjust my thinking and be more accepting of the side effects because "the meds were protecting my health." I dumped the metformin, the doctor, and of the other meds, and went back to my usual routine of lots of dance classes and my vegetable-free, high complex carb diet. (I'm not a fan of either meat or veggies.) My last A1C reading was 5.7, and my LDLs have been hovering around 70 — all without veggies or the intrusion of modern medicine. I may be shortening my lifespan as the non-compliant patient, but I don't see the value of spending the rest of my life feeling like roadkill.
I’ve been on Metformin for 2 years. 500 mg in the AM and PM. A1C is 6.2 to 6.5. I had no side effects from the start and am hoping to be able to get off Metaformin at some point by following The Mount Athos Diet, which is 3 days fasting, 3 days moderation and 1 day feasting. Sugar, processed food and red meat are allowed once a week on Sundays. Fasting days are vegetarian (fruit, vegetables, nuts, beans and seeds – basically reverse diabetes) – and the “Moderate” days include fish and chicken. This is how the monks on Mt Athos eat and it is a modified Mediterranean diet. These monks live 10 years longer than the average Greek male and have no cancer, heart disease or diabetes. Seems worth a shot!
Hi Kamuela. I’m curious if you are still doing well on Metformin and if you are still on the Mt Athos diet and liking it? I’m newly diagnosed – about 8 weeks – on Metformin and low carb, very low sugar diet, and feeling like a new person already. Hoping it will last.
Hi, @jenwollaston — welcome to Mayo Clinic Connect (and to your dog — assuming that is your cute dog in the photo?). Glad to hear that you are feeling like a new person already with the Metformin and low carb, very low sugar diet.
In addition to @kamuela and those in this discussion, I'd like to introduce you to others who've talked about taking Metformin. They may have some input on their experiences with this medication, and also on eating plans like Mt. Athos and others they may have found useful. Please meet @marykaym63 @lynnmorgan0916 @vanin11 @lucyholly18 @buggaloo1959 @jeancary. @retiredteacher, @gailb and @gman007 may also have some insights.
@jenwollaston — what types of symptoms were you experiencing prior to starting this medication and the eating plan you are following?
Been on metformin 1000 twice a day with bad stomach cramps since
I took Metfomin for 3 years. During that time I was in the ER multiple times for dehydration and horrible stomach pains. I kept taking it because my doctor said none of those problems were from the Metfomin. I was finally hospitalized for a respiratory problem, and was given steroids IV. My blood sugar was so high after that that my vision was fuzzy! Upon release from the hospital, they prescribed insulin short term to bring my sugars under control. Suddenly I was free of my stomach problems and dehydration! I stopped taking Metfomin then, and have taken insulin since. That was in 2004.
My mom died from pancreatic cancer, so I decided not to take any medication that “stimulates” my pancreas. I have done OK on the various insulins I have taken. However I was eventually taking 134+ units of long and short term insulin. That’s when I decided to have Gastric Bypass surgery so I could lose weight. I was 232 pounds at 5’6″, and my doctor actually recommended the surgery for my health. I had the RnY in 2014, and have lost 85 pounds and kept it off. I was hoping my diabetes woul resolve as it has for most people who have the surgery. My blood sugar levels were normal for 3 months and then started rising again. My doctor put me back on insulin after 6 months. I now take 13 units of Lantus long acting insulin in the morning along with 1 Glipizide 2.5 mg. My blood sugar is around 7.0. The surgery is the best thing I have done for myself and my health. I weigh 147 lbs.
My husband is now on Metfomin and is having problems with vomiting when he gets in certain positions. I know it’s from the Metfomin but he has resisted changing until recently when he finally read the information about Metfomin side effects. Next time he sees the doctor he’s asking for something different. Everyone is different, but there are so many other ways to lower your blood sugar that I wouldn’t continue Metfomin if it’s making you sick already. I hope this is helpful for you.
Thank you for sharing so much information. I first took the 500 straight.Had all kinds of stomach issues and dr. changed it to extended tabs. Better but it does seem to cause bloating so watching closely.And someone on-line is showing all kinds of "gross" issues about it. I trust Mayo and since you do, too, feel what i learn here is best.
I’ve been on metformin for 5 years. I take 2000 mg daily. Plus victosa. My a1c is 5.9. I believe metformin should be in the water supply with so much sugar in all foods!
Thanks, bonnie, that brought a smile and knowlege. I am so tired of finding ways to avoid sugar….
Liked by Teresa, Volunteer Mentor, JK, Volunteer Mentor, Lisa Lucier, Connect Moderator
Hi, @mell – welcome to Mayo Clinic Connect. Sorry to hear you've had to deal with stomach issues in taking Metformin. Glad it's gotten somewhat better.
I thought that you might be interested in some of this Mayo Clinic information on the medication: https://mayocl.in/2nSQ4uz.
Hoping that some of the members in this discussion like @maurtura @gailb @jenwollaston @ginaquilts and @contentandwell who have talked about Metformin might share a bit about any gastrointestinal issues they may have had with this medication and anything that may have helped.
How are you managing the bloating, @mell?
Liked by Gail, Alumna Mentor, JK, Volunteer Mentor
@lisalucier @mell I haven't taken metformin for years but when I did take it, it caused no problems. Things have been so stable though that I was able to not take anything. I have an appointment with the endocrinologist at the end of the week so hopefully things will still be OK. Frankly, I have not been very good.
Liked by Teresa, Volunteer Mentor, Lisa Lucier, Connect Moderator
so far, putting up with it. Also noting a lot more heartburn. Will talk to doctor after next readings.
Liked by Lisa Lucier, Connect Moderator
I hope the heartburn subsides. However, if you continue to have unwanted side effects, don't hesitate to ask that you meds be changed. There are many, many other options but many health care providers go to metformin first, probably out of habit and/or its low cost. Like medications for so many different situations, it can take a period of trial and error before you find what works best for you.
version 22.214.171.124.2.9Page loaded in 0.600 seconds